[back] Hepatitis B
A MOTHER'S STORY
by Susan Harris
Btantford, Ontario March, 2007
VRAN (Canada) Winter-Spring 2007
The week of our son Paul's 12th birthday, and during his 7th grade, he received the Hepatitis B vaccine that was administered by the local Public Health Department. That year, 1994, was the first year that Ontario school children received this vaccine. I was unaware at the time that the Ontario Immunization of School Pupil's Act provides exemptions from this and other vaccines for health, religious or conscience reasons.
Within days after that first injection, Paul complained of losing his concentration. Then during night hours, he would wake every hour, there was an inability to control his body, which involved abnormal limb spasms and movements, facial paralysis, throaty sounds, involuntary staring, inability to breathe and biting of his tongue. These frightening episodes lasted 30-40 seconds. I had no explanation for this.
Paul never lost consciousness, bladder or bowel control, however, his memory became poor and motivation and judgment were challenged. During the next few weeks, Paul was seen by the family doctor, a pediatrician, and then hospitalized for observation. The outcome of this hospitalization was that Paul was "doing this for attention". Unfortunately, the day after discharge from hospital, and four weeks after receiving the first shot, he received the second injection. Now, these seizure-like events were more frequent and severe, progressing into the evening and all hours of the day.
Safety was a big concern. As a nurse, I had never heard of and certainly not been taught about any possible adverse reactions such as this from a vaccine. As his mother, I was confused and frightened and felt utterly helpless about our son's condition. Now suspicious of the vaccine, I obtained a doctor's letter exemting him from the third injection.
A consultation with a neurologist resulted in the opinion that this was possibly a hormone-induced condition and anticonvulsant medication was initiated. From this time, until Paul's 20th year, medication has been effective for periods of time with dose adjustments. Our son was never seizure free long enough to obtain a driver's license nor continue his electrical apprenticeship. Devastation was now setting in. Instead of "outgrowing" these seizures, they had now returned. Further assessment was warranted! What was happening to our son? Paul was not able to become an independent young person that we had guided and nurtured him to become.
Due to the fact that there were no abnormal MRI or EEG reports, neurologists and a psychiatrist concluded that Paul must have a psychiatric disorder and his medication was discontinued for thirteen months. During this time he would seizure/spasm 6-9 times a day, fall and hurt himself, lose 40 pounds severely bite through his tongue and suffer emotionally. Having no other recourse, he agreed to hospital admission onto a psychiatric ward. In Paul's, his father's and my opinions, there were no satisfactory results. Medication was denied but finally our family doctor resumed anticonvulsant medication with immediate but moderate effect. Yet, our concern was to find the cause of this problem, and have complete seizure/spasm control.
How could we help our son? Where could we go for help? Who would listen and help us? After much inquiry and research, I found a Canadian doctor who attends to patients with vaccine injuries. Paul was fortunate enough to be accepted into his practice and is undergoing extensive testing. This doctor believes that there is little doubt that our son has been vaccine injured. To hear about the neurological damage was heart breaking, but to finally understand what had and was continuing to affect Paul was such a relief to us all. Now what did this all mean? What kind of a life would Paul have? With so many abnormal test results and such a complex injury, what could be done?
To date it has been discovered that Paul has brain stem, frontal lobe and pituitary gland injuries, chronic fatigue and sleep disorder. The extent of these injuries is still under assessment, therefore treatment options unknown. To date there is some improved seizure control. He has been assured by two doctors that he does not have a psychiatric problem and that what has been happening to his body all this time is real, not done for attention.
We are aware of at least three other young people in our community who believe that their conditions, which include Guillain Barre disease, arthritis and a milder case similar to our sons are related to this vaccine. Is there any concern at the government level about what is happening to our children? As parents, my husband and I have been heart broken that our son has missed many years of good health, especially during his developmental years and has suffered so deeply from this condition. We both have felt so helpless and alone trying to understand why, what and how this happened. Now what can we do??
Neither my husband nor I were informed of any serious risks associated with the Hepatitis B or other vaccines, or that there is NO mandatory reporting system for adverse reactions. With difficulty, I was able to get an adverse reaction report forwarded to Health Canada. We are doing everything we can to raise awareness within the general public and to pressure the Ministry of Health into addressing this tragedy. A mother with a hurting heart will always work toward the best for her child. I will never stop trying.